Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Wichita, KS

July 27, 2017Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 27, 2017, 5:24 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 5:24 PM CDT (22:24 UTC)
Expired
Jul 27, 2017, 5:51 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KICT 272224
SVRICT
KSC019-125-272315-
/O.NEW.KICT.SV.W.0190.170727T2224Z-170727T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
524 PM CDT THU JUL 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  West central Montgomery County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 615 PM CDT

* At 524 PM CDT, a severe thunderstorm was located near Sedan, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan, Peru, Havana, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
      3700 9599 3700 9614
TIME...MOT...LOC 2224Z 314DEG 10KT 3721 9618 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
2 follow-up statements
828 
WWUS53 KICT 272234
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
534 PM CDT THU JUL 27 2017

KSC019-125-272315-
/O.CON.KICT.SV.W.0190.000000T0000Z-170727T2315Z/
Montgomery KS-Chautauqua KS-
534 PM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...

At 534 PM CDT, a severe thunderstorm was located near Sedan, moving
southeast at 10 mph.

HAZARD...60 mph winds and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sedan, Peru, Havana, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
      3700 9599 3700 9614
TIME...MOT...LOC 2234Z 314DEG 10KT 3719 9615 

HAIL...0.75IN
WIND...60MPH
 
$$

ES
009 
WWUS53 KICT 272251
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
551 PM CDT THU JUL 27 2017

KSC019-125-272300-
/O.CAN.KICT.SV.W.0190.000000T0000Z-170727T2315Z/
Montgomery KS-Chautauqua KS-
551 PM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3719 9632 3730 9618 3730 9613 3712 9583
      3700 9599 3700 9614
TIME...MOT...LOC 2249Z 314DEG 10KT 3716 9611 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:14 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 3:14 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Thu Jul 27 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 314 PM CDT Thu Jul 27 2017

Tonight, A diffuse frontal boundary is currently located from
Wellington to Iola or generally along and just east of the KS
turnpike. Latest satellite imagery shows some clearing just
southeast of the frontal boundary, with some CU trying to bubble
up due to the differential heating. Latest RAP data shows some
surface based instability continuing to pool just to the south of
the boundary with SBCAPE values of 2000-3000 j/kg.

Latest hi-rez model solutions suggest that the frontal boundary will
make slow progress to the south for the late afternoon hours.  Some
concern that this front will linger over SE KS for the late
afternoon hours, with afternoon heating leading to renewed surface
based convection for late this afternoon, and early this evening
mainly across the Flint Hills, and areas southeast of the Wichita
metro area. So will keep some low pops across SE and southern KS for
this chance.  Main concern with convection will be a few strong to
marginally severe storms with wind gusts to 50-60 mph and locally
heavy rainfall due to the slow movement and precipitable water
values of 200 percent of normal.  As the evening progresses, think
the storm chances will shift to the south-southeast as the front
pushes into nrn OK.

Some concern that the elevated 850-700h baroclinic zone may linger
over srn KS which may lead to some additional showers/storms across
srn KS late this evening.  But widespread subsidence looks to build
in behind the front, with the best FN-convergence located to the
south of the forecast area.  So will continue to go with a pops
shifting south of the area.

By Friday morning, the front will be well south into Oklahoma
with some drier air finally making its way into the area. Upper
flow will become more northwesterly as a shortwave approaches the
Ohio Valley. This will also shove the upper ridge slightly
southwest along with the above normal temps. Any shower or storm
chances through the weekend will be tied to moonsonal
moisture/energy. High Plains of eastern CO/western KS will have
the higher chances through the weekend with a small chance some of
this may work into areas west of I-135 Sun evening. With rain
chances tied to such weak upper forcing, confidence is not very
high on how far east showers/storms make it.

Good news is that temps this weekend will be a few degrees below
normal as they top out in the upper 80s to around 90 degrees.

.LONG TERM...(Monday through Thursday)
Issued at 314 PM CDT Thu Jul 27 2017

Overall pattern will not change too much for next week with upper
troughing over the eastern CONUS with broad ridging over the
west/sw. This will keep close to or slightly below normal temps
in place through next week. Precip chances will continue to be
associated with desert sw moonsonal moisture that may try and push
east into the high Plains by mid week. The GFS in much more
agressive with this scenario compared to the ECMWF which does
decrease confidence with regards to precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jul 27 2017

A diffuse frontal boundary continues to ooze south across the
forecast area at this time. Currently located near the KS turnpike.
A mixed bag of cigs as this front pushes south, with MVFR and even
some isolated IFR for areas north of the front, with KGBD still IFR
for a few more hours.  expect the MVFR and IFR clouds to slowly
diminish late this afternoon.

As the front slowly shifts southeast, increased heating ahead of the
front may lead to renewed convection for areas east of the KS
turnpike for the late afternoon hours.  So will go with VCTS for the
KCNU taf for the 21-00z time frame.  Think the convective chances
will diminish for the evening hours, as the front continues to push
south into nrn OK.

VFR conditions will return for the late evening and overnight, as
drier air builds into the area with a surface ridge moving into
the northern plains.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  72  90  67 /  10  20  10   0
Hutchinson      86  70  92  65 /  10  10  10   0
Newton          85  69  89  64 /  10  10  10   0
ElDorado        88  70  87  64 /  20  20  10   0
Winfield-KWLD   92  72  90  67 /  20  20  10   0
Russell         87  67  87  66 /  10   0   0  10
Great Bend      86  67  91  65 /  10  10  10  10
Salina          87  69  90  66 /  10   0   0   0
McPherson       86  69  91  64 /  10  10   0   0
Coffeyville     94  73  89  66 /  30  30  10   0
Chanute         90  71  86  65 /  20  20  10   0
Iola            88  70  85  64 /  20  20   0   0
Parsons-KPPF    92  72  87  66 /  20  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL/Ketcham
LONG TERM...RBL
AVIATION...Ketcham
Hazardous weather outlook, Jul 27, 3:47 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Thu Jul 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Thu Jul 27 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible this evening over parts of south
central and especially southeast Kansas. Isolated strong storms with
winds of 50 to 60 mph, along with locally heavy rain, are possible.

Heat indices will be near 100 early this evening, roughly south of a
line from Chanute to Howard to Winfield.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be small chances for storms from Saturday night through
Wednesday, generally along and west of Highway 14. Most of the area
most of this time will remain dry. The threat of strong or severe
storms appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Lawson

In the hours before

Special weather statement, Jul 27, 4:40 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
440 PM CDT THU JUL 27 2017

KSZ093-272215-
Cowley KS-
440 PM CDT THU JUL 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...

* Until 515 PM CDT

* At 436 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles east of
  Winfield...moving southeast at 10 mph.

Hail up to the size of nickels, winds around 50 mph, and torrential
rains are all likely with this thunderstorm.

* Locations impacted include...
  Winfield, Burden, Dexter and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms further
intensify and become severe or a warning is issued by the National
Weather Service.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3721 9699 3736 9685 3725 9659 3704 9681
TIME...MOT...LOC 2137Z 308DEG 7KT 3724 9686

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:03 PM CDTSpecial Weather StatementICTBarton27 min
Jul 26, 8:48 PM CDTSpecial Weather StatementICTBarton27 min
Jul 27, 4:40 PM CDTSpecial Weather StatementICTCowley35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.